Can Someone Please Answer This Question

  1. Ok I have a question I cant answer. Ok:

    A patient w/ a right adrenalectomy is placed on corticosteriod replacement. which of the following signs and symptoms would indicate that the patient is experiencing an adverse effect related to the pharmacological treatment?

    A) hypoglycemia
    B) hypotension
    C) dry mouth
    D) tarry Stools
    •  
  2. 9 Comments

  3. by   Dixen81
    I'm just a student and won't even pretend to know, but I'm looking at my Mosby"s Nursing Drug Cards, and it states hyPERtension and hyPERglycemia as two of the adverse effects, so you can rule hypotension and hypoglycemia out.
    Can anyone else help us out?
  4. by   Dixen81
    Reading more, under Patient Education, it says to notify physician of black, tarry stools. So I would guess that would be an adverse effect?
  5. by   VivaLasViejas
    Steroid therapy is notorious for contributing to ulcers and GI bleeds.
  6. by   JimmyMallo
    True, true. One thing to look for on any steroid therapy is black tarry stools. Steriods are a major factor in GI bleeds, take it from me, I learned that one from personal experience:imbar



    Quote from mjlrn97
    Steroid therapy is notorious for contributing to ulcers and GI bleeds.
  7. by   EMTtoRN
    Yucky yucky,,,GI bleeds are our worst calls..stinky stinky
  8. by   Dixiedi
    Quote from Born2BAnurse
    Ok I have a question I cant answer. Ok:

    A patient w/ a right adrenalectomy is placed on corticosteriod replacement. which of the following signs and symptoms would indicate that the patient is experiencing an adverse effect related to the pharmacological treatment?

    A) hypoglycemia
    B) hypotension
    C) dry mouth
    D) tarry Stools
    D) tarry stools - steroids and GI bleed go hand in hand all too often. However, if your pt should have an unusually low B/P, check their stool ASAP! But... don't ever read into a question, hypotension can be caused by a multitude of reasons so would not be the best choice here. Well, so can tarry stool but in this question the best answer is D becasue the drug may casue the GI bleed. The GI bleed may cause the hypotension.
    Often times a low B/P comes to the nurses attention first since many pts use the toilet and the stool is flushed unseen.
  9. by   lovinghands
    Quote from Dixiedi
    D) tarry stools - steroids and GI bleed go hand in hand all too often. However, if your pt should have an unusually low B/P, check their stool ASAP! But... don't ever read into a question, hypotension can be caused by a multitude of reasons so would not be the best choice here. Well, so can tarry stool but in this question the best answer is D becasue the drug may casue the GI bleed. The GI bleed may cause the hypotension.
    Often times a low B/P comes to the nurses attention first since many pts use the toilet and the stool is flushed unseen.
    Hypotension is a late sign of hemorrhage - the patient would probably faint before reaching the bathroom.
  10. by   Dixiedi
    Quote from lovinghands
    Hypotension is a late sign of hemorrhage - the patient would probably faint before reaching the bathroom.
    Did I say it was an early sign? As a matter of fact I mentined it is sometimes the first stage the nurse sees becasue stool has been flushed. Flushed. Past tense. THe tarry stool has been goiong on for a while unnoticed. DAH
  11. by   lovinghands
    Quote from Dixiedi
    Did I say it was an early sign? As a matter of fact I mentined it is sometimes the first stage the nurse sees becasue stool has been flushed. Flushed. Past tense. THe tarry stool has been goiong on for a while unnoticed. DAH
    I apologize if I have offended you, Dixiedi. That was not my intention. Your post seemed a bit unclear, at least to me.

    I pray that if I had a hemorrhaging GI bleed r/t corticosteroid therapy that the "FIRST STAGE THE NURSE SEES" is not a low BP. The outcome of hypovolemic shock based on this finding is poor to say the least as the body's compensatory mechanisms are beginning to fail. There are much more obvious s/s that are occurring besides tarry stools, i.e. pallor, dizziness, lethargy, confusion, hypoactive BS (no BMs then), low H&H, rigid abdomen, the list goes on.

    As a matter of fact, if the patient is on steroid therapy they may not display hypotension until very, very late in the game as steroids are known to have a vasopressive effect resulting in hypertension.

    Just wanted to clarify my thoughts as you felt you needed to clarify yours. Good luck in school! :wink2:

close